Virginia, 2014

Hail and Damaging Winds in Virginia, July 24, 2014

July 24, 2014 · NWS RNK · 6 events in 4 counties and zones

Storms were associated with an upper level disturbance crossing the mountains and a cold front pushing into the typical July warm and humid air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms were associated with an upper level disturbance crossing the mountains and a cold front pushing into the typical July warm and humid air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 12:46 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 24, 12:46 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT THU JUL 24 2014

.SYNOPSIS...
A COLD FRONT ACROSS THE AREA TODAY WILL SHIFT SLOWLY SOUTHEAST BY
LATE TONIGHT. HIGH PRESSURE OVER THE MIDWEST WILL BUILD ACROSS THE
MID-ATLANTIC THROUGH FRIDAY. OVER THE WEEKEND THE PATTERN SETS UP
FOR POTENTIAL UPPER DISTURBANCES MOVING INTO THE REGION ON A
NORTHWEST FLOW. A STRONG FRONT IS EXPECTED TO CROSS THE AREA
MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 130 PM EDT THURSDAY...

FAIRLY WIDESPREAD CONVECTION DEVELOPING ABOUT ON SCHEDULE EARLY
THIS AFTERNOON. ACTIVITY SHOULD CONTINUE FOR NEXT SEVERAL HOURS
AS SHORT-WAVE CROSSES THE MOUNTAINS AND COLD FRONT REMAINS DRAPED
ACROSS THE CWA. WITH UNSTABLE AND WARM MOIST AIR IN PLACE A FEW
STORMS COULD BECOME SEVERE WITH WIND AND HAIL THREAT.

PREVIOUS VALID DISCUSSION...
AS OF 1000 AM THURSDAY...

HIGH-RES WRF HAD DECENT HANDLE ON INITIALIZATION WITH BULK OF
EARLY MORNING LOCATED ACTIVITY EAST OF THE CWA AND SHOWING
ADDITIONAL FAIRLY WIDESPREAD COVERAGE BEGINNING AROUND 18Z. RAMPED
UP POPS TO LIKELY MOST AREAS BY THEN 18-19Z BUT MODEL SHOWS PRECIP
SHIFTING EAST FAIRLY RAPIDLY AS THE FRONT SAGS FURTHER SOUTHEAST.
HPC QPF GENERALLY 0.25 TO 0.50 INCHES BUT VERY UNEVEN AS USUAL
WITH A FEW AREAS GETTING BRIEF HEAVY DOWNPOURS AND OTHERS NONE AT
ALL. SPC ALSO SHIFTED SLIGHT RISK OF SVR BACK INTO PORTIONS OF
SOUTHERN CWA...WHICH MIGHT DEPEND ON GETTING SOME BREAKS IN
OVERCAST TO HELP GENERATE MORE INSTABILITY ALONG WITH WHATEVER THE
FRONT CAN PROVIDE IN THE WAY OF A TRIGGER.

FRONTAL BOUNDARY ANALYZED ACROSS THE NORTHERN CWA AT THIS MORNING
WITH 14Z OBS NORTH OF THE BOUNDARY SHOWING A SUBTLE WIND SHIFT TO
NORTHERLY BUT WITH DRIER AIR IS STILL WELL BACK TO THE WEST
ACROSS THE OH RIVER VALLEY WHERE MID-50S DEWPOINTS CAN BE FOUND.
STILL UPPER 60S TO LOWER 70S DEWPOINTS ACROSS THE CENTRAL AND
SOUTHERN CWA. THIS FRONT COULD BECOME THE FOCUS FOR STORM
DEVELOPMENT LATER TODAY...ALONG WITH RESIDUAL OUTLFOW BOUNDARIES
WHICH MAY EXIST.

FORECAST HIGHS TODAY BASICALLY UNCHANGED WITH READINGS RANGING
FROM THE MID 70S WEST TO MID 80S EAST.

PREVIOUS VALID DISCUSSION...
AS OF 330 AM THURSDAY...

TONIGHT...THE MAIN AXIS OF LIFT AND MOISTURE SHIFTS EAST OF AREA
WITH SKIES STARTING TO CLEAR IN THE WEST. WILL KEEP HIGH CHANCE
EARLY IN THE EAST THEN DRY IT OUT BY MIDNIGHT/EARLY OVERNIGHT...WHEN
MAIN TROUGH AXIS AT 5H SHIFTS ACROSS. LESS HUMID AIR WILL PUSH INTO
THE MOUNTAINS AT LEAST THOUGH PROXIMITY OF FRONT THAT STALLS OVER
ERN NC/SC MAY INHIBIT THE LOWER DEWPOINTS REACHING THE SE CWA
UNTIL FRIDAY. LOWS ARE GOING TO RANGE FROM THE MID 50S ACROSS THE
HIGHER MTNS TO MID 60S SOUTHEAST.

FRIDAY WILL BE DRY AND LESS HUMID WITH HIGH PRESSURE NOSING IN FROM
THE MID ATLANTIC TURNING WINDS AROUND MORE TO THE NE-E. HIGHS
RANGING FROM THE UPPER 70S MTNS TO LOWER 80S ROANOKE TO MID 80S EAST
CAN BE EXPECTED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 350 AM EDT THURSDAY...

FOR SATURDAY...MOISTURE WILL BEGIN TO RETURN TO THE FORECAST AREA
FROM THE SOUTH AND SOUTHWEST. CAN'T RULE OUT A LATE AFTERNOON
POPUP SHOWER OVER THE MOUNTAINS...BUT THINK MOST AREAS WILL REMAIN
DRY UNTIL THE ARRIVAL OF A FRONT MONDAY. WILL HAVE TO MONITOR
THIS UPSTREAM FRONT CLOSELY AS IT MAY CAST SOME PREFRONTAL SHOWERS
AND STORMS OUR WAY AS EARLY AS SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 515 PM EDT WEDNESDAY...

STRONG COLD FRONT IS SLATED TO CROSS THE FORECAST AREA LATE SUNDAY
INTO MONDAY...ASSOCIATED WITH A VIGOROUS SHORT WAVE TROUGH THAT
WILL BE MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS
PARTICULARLY STRONG DISTURBANCE...NOTED BY ALL THE
MODELS...PROMISES TO AMPLIFY THE EASTERN LONG WAVE TROUGH...A
PATTERN THAT WILL NET COOLER THAN NORMAL TEMPERATURES FOR SEVERAL
DAYS NEXT WEEK.

DURING THE TRANSITION SUNDAY INTO MONDAY...INCREASED INSTABILITY
AHEAD OF THE FRONT ALONG WITH STRONG DYNAMIC FORCING WILL RESULT
IN POTENTIAL FOR STRONG TO SEVERE STORMS. THE OPPORTUNITY WILL
EXIST FOR ORGANIZED DEEP CONVECTION WITH POTENTIAL FOR A MESOSCALE
CONVECTIVE SYSTEM (MCS) TO CROSS THE FORECAST AREA FROM THE WEST.

ATTM WILL MAINTAIN THE BEST CHANCE FOR SHOWERS/STORMS SUNDAY...WITH
THE THREAT LINGERING INTO MONDAY UNTIL THE SURFACE FRONT CAN
COMPLETELY CLEAR THE FORECAST AREA. GENERALLY FOLLOWED HPC
GUIDANCE THROUGH THE PERIOD TRENDING POPS DOWNWARD AFTER THE EARLY
WEEK FROPA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

FAIRLY WIDESPREAD CONVECTION AFFECTING ALL MOUNTAIN TAF SITES
EARLY THIS AFTERNOON WITH VCTS OT TEMPO COVERAGE. CONVECTION
MOVING EAST AT 10-15 MPH BUT CONDITIONS WILL BE HIGHLY
VARIABLE OVER THE NEXT SEVERAL HOURS. SHOULD EXIT THE MOUNTAINS
BY 22-23Z AND DAN/LYH BY 00-01Z.

FOG LIKELY TO BE AN ISSUE AT MOST SITES OVERNIGHT DEPENDING ON
LOCAL RAINFALL AND SPEED OF DRY AIR ARRIVAL. THINK LWB/BCB WILL
HAVE DENSE FOG BEFORE SUNRISE FOR A FEW HOURS AND REDUCED VSBYS AT
OTHER SITES POSSIBLE.

EXTENDED AVIATION DISCUSSION...

AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY-
SATURDAY. VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT KLWB/KBCB
EACH MORNING. ANOTHER FRONT AND ASSOCIATED UPPER IMPULSES COULD
BRING A GOOD THREAT OF STORMS IN THE SUN-MON TIME FRAME. DURING
THIS TIME MAINLY VFR...EXCEPT IN TSRA AND FOR ANY LATE NIGHT FOG.

&&

.HYDROLOGY...
U.S. DROUGHT MONITOR ISSUED THIS MORNING AND VALID THROUGH 12Z
TUESDAY JULY 22 SHOWED EXPANSION OF THE EXISTING ABNORMALLY DRY
CONDITIONS INTO MOST OF OUR SE WV COUNTIES AND FAR WESTERN
VA...MAINLY THE UPPER JAMES RIVER BASIN. 30-DAY RAINFALL DEFICITS
IN MUCH OF THIS AREA ARE RUNNING 2 TO 3 INCHES OR ONLY 25 TO 50
PERCENT OF NORMAL AND 60-DAY RAINFALL NUMBERS NOT MUCH BETTER.
JULY IS CLIMATOLOGICALLY THE WETTEST MONTH IN OUR CWA WITH AN
AVERAGE OF RANGING FROM 4 TO 5 INCHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...PC/WP
SHORT TERM...PM/WP
LONG TERM...PM
AVIATION...PC/WP
HYDROLOGY...PC
Hazardous weather outlook, Jul 24, 3:33 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT THU JUL 24 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
433 AM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS TODAY WILL BECOME STRONG...AND POSSIBLY SEVERE. THE
MAIN THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT ARRIVES BY EARLY NEXT WEEK. A POTENTIAL EXISTS
FOR THUNDERSTORMS TO BRING GUSTY...POSSIBLY DAMAGING WINDS TO THE
AREA BY SUNDAY...AND POSSIBLY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 11:52 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT THU JUL 24 2014

NCZ003-VAZ016-032-241745-
SURRY NC-PATRICK VA-CARROLL VA-
1252 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ARARAT...MOVING TO THE
  NORTHEAST AT 20 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  CANA...
  STUART...
  AND MEADOWS OF DAN.

LAT...LON 3661 8070 3673 8048 3671 8047 3675 8044
      3674 8040 3678 8039 3682 8031 3657 8016
      3654 8036 3655 8044 3653 8044 3651 8062
TIME...MOT...LOC 1650Z 247DEG 18KT 3658 8059

PC
Special weather statement, Jul 24, 12:06 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT THU JUL 24 2014

VAZ011-013-014-241745-
GILES VA-MONTGOMERY VA-PULASKI VA-
106 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DUBLIN...MOVING TO THE EAST AT 20 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  CHRISTIANSBURG...
  RADFORD...
  POPLAR HILL...
  AND DUBLIN.

THIS INCLUDES VIRGINIA TECH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3712 8092 3715 8085 3717 8088 3719 8087
      3719 8090 3725 8088 3726 8029 3702 8038
      3701 8039 3702 8041 3700 8041 3702 8045
      3700 8047 3709 8092
TIME...MOT...LOC 1703Z 277DEG 21KT 3716 8076

PC
Special weather statement, Jul 24, 1:15 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU JUL 24 2014

VAZ018-019-023-241915-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
215 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ORISKANY...MOVING TO THE NORTHEAST AT 15
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE ROCK...
  ORISKANY...
  ARCADIA...
  SPRINGWOOD...
  AND GALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3773 7968 3770 7968 3769 7967 3766 7968
      3760 7958 3758 7957 3755 7954 3746 8005
      3763 8008 3782 7975
TIME...MOT...LOC 1808Z 242DEG 14KT 3759 7995

PC
Special weather statement, Jul 24, 1:15 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU JUL 24 2014

VAZ033-241900-
FRANKLIN VA-
215 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ROCKY MOUNT...MOVING TO THE EAST AT 30
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  ROCKY MOUNT...
  PENHOOK...
  SONTAG...
  AND BURNT CHIMNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3690 7998 3709 7997 3716 7969 3715 7967
      3710 7964 3708 7961 3708 7962 3705 7959
      3687 7964 3683 7966 3683 7969
TIME...MOT...LOC 1808Z 274DEG 28KT 3700 7989

WERT
Special weather statement, Jul 24, 1:18 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT THU JUL 24 2014

VAZ034-241915-
BEDFORD VA-
218 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CHAMBLISSBURG...MOVING TO THE EAST AT 10
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  MONETA...
  HUDDLESTON...
  BEDFORD CITY...
  AND GOODVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3708 7952 3716 7968 3716 7971 3719 7972
      3719 7976 3721 7978 3723 7978 3722 7980
      3722 7984 3733 7982 3734 7974 3735 7944
      3724 7936
TIME...MOT...LOC 1812Z 282DEG 7KT 3727 7975

WERT
Local storm report, Jul 24, 1:30 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             GOODVIEW                37.22N 79.72W
07/24/2014  E0.50 INCH       BEDFORD            VA   TRAINED SPOTTER

            DIME SIZE HAIL AND HEAVY RAIN

&&

MBS

The radar

The Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Bedford

When
July 24, 1:36 PM EST
Where
Bedford County, Chamblissburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -79.720

Heavy Rain, Campbell

When
July 24, 2:05 PM EST to 4:40 PM EST
Where
Campbell County, Lynchburg Arpt
Reported by
ASOS
Coordinates
37.330, -79.200

The official gage at Lynchburg Airport (LYH) measured 3.88 inches of rain in about 2.5 hours. It was the 2nd wettest daily total for this date and also 2nd for any July day with records dating back to 1893. The recurrence interval at the 3-hour duration for this rainfall was very close to 100-years or the 1 percent annual chance of occurrence.

Thunderstorm Wind, Pittsylvania

When
July 24, 3:42 PM EST
Where
Pittsylvania County, 0.38 mi NNE of Java
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.835, -79.228

Several trees were reported blown down by thunderstorm winds around Java.

Thunderstorm Wind, Pittsylvania

When
July 24, 4:14 PM EST
Where
Pittsylvania County, 2.66 mi SE of Pickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.740, -79.170

Two trees were reported blown down by thunderstorm winds along Route 360.

Hail, Halifax

When
July 24, 4:30 PM EST
Where
Halifax County, Alton
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
36.570, -79.000

Thunderstorm Wind, Halifax

When
July 24, 4:33 PM EST
Where
Halifax County, 0.81 mi NNE of Alton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
36.581, -78.996

Large tree limbs were blown down by thunderstorm winds on Wilkerson Trail at Blaine Road. A trampoline was blown up to 200 yards and wrapped around a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536125, 536130, 536129, 536142, 536126, 536128.